ADVERTISEMENT
Believe

Breathing difficulties with Topamax

Has anyone else experienced breathing difficulties with Topamax? I have decided to go off the medication. I just need to notify my doc. I am barely on it anyways. I've only been on it for 2 weeks. I've already lost 8 lbs. I'm only taking 50 mg. Each time I've tried to bump it up I've either developed a rash, or this past time the breathing problems just worsened to the extent I refused to take another increased dose.

The doc decided to change my med because I had a seizure while on Tegretol, but isn't it true that you can have a breakthrough seizure on any medication? Do you think I should just try sticking it out on Tegretol for awhile and see what happens. That is what I am thinking. Either that, or I have considered going off the meds all together but my family is against that.

I have always had such a strong reaction to any type of medication that I think my body needs a break.

Thanks for any input.

~ Believe

Comments

Re: Breathing difficulties with Topamax

Hi Believe,
I am on Topamax and had a REALLY hard time when I first went on it. I lost about 15 pounds the first month or so and had a lot of breathing difficulies the first 2 or 3 weeks or so. The breathing does get better though. If it doesn't, you need to call your doctor as I've not heard of that side effect not going away. I've not had any experience on Tegretol so unfortunately I can't speak there.

I would be hesitant about going off any meds without talking to your doctor. I'm very sensitive to meds too so I know kind of what you may be going through as far as some of your frustrations go. My problem is that I loose a majority of my hair on almost any medication I go on - AED or not. I'm out of options at this point. I think a wig is my next best bet...

Good luck to you. I hope you can start to breath better soon ;-)

Beth

Re: Re: Breathing difficulties with Topamax

Beth,

Thank you so much for your kind words. I spoke with my doctor and we decided it was not the medicine for me. So since my dose was already so low-- I just came off of it. For the next 2-3 weeks I am just going to remain on the Tegretol, although the doctor is concerned because I already had a breakthrough seizure on it and she warned me it could occur again.

So sorry to hear about your hair! I have very fine hair also. I am worried about the same thing after reading about the side effects! We may be wearing wigs together so don't feel badly-- at least you won't be alone!

Now I need to decide which medication to go on next. My doctor is going to send me a few different medications to research. She really wants me to give Keppra a try, but I'm really against that one. Whichever one I do choose, I want to be sure that it isn't anxiety-producing. I had a real problem with anxiety/panic attacks my entire life and have been panic attack free for 10 years now. I don't want to go back to that.

I wish you the very best of luck.

God bless,

Believe

"Prayer is not an old woman's idle amusement.
Properly understood and applied, it is the most potent instrument of action."

- Gandhi

Re: Re: Re: Breathing difficulties with Topamax

I suffer with breathing problems with the Topomax although its does settle and just comes back from time to time when I'm perhaps more stressed out.
I noticed when I got past 300mg of Topomax my hair started to fall out, then I got up to 400mg and it was really bad so I cam back down to 300mg and the neuro said to try Keppra. This didn't work for me. I made my way up to 1000mg over a 3 week period and the hairloss got really bad, with clumps coming out. My hairs now really thin and constantly falls out. During this whole hairloss period, I have been trying regain shampoos and treatments and volumising things and supplements but I've got bald patches so think the best thing will be to chop my hair short because its so thin now.
For me, this is the fifth or sixth combo and I tried Epilim years ago which also caused hairloss, and Lactimal which didn't really help gain seizure control. I find I suffer too with the side affects quite badly and I feel a period with out the meds is what I would like to try next, and am going to discuss alternative therapies with the neuro although I doubt she will buy into it. I just feel the affects from the meds have been worse than the seizures themselves.
Goodluck to you both in finding the right meds and best wishes, its not nice losing your hair. Take care. Bex

I took Topomax for one week.

I took Topomax for one week. By the end of the week, I began to feel so bad and my heart felt like it was racing. I went to my doctor. He did a pulse ox test and it showed that my pulse was getting up to about 180 bpm when I was walking. He pulled me off of Topomax. I take 1100mg of Lamictal and 2500mg of Keppra. My hair is always falling out. When I just run my hands through my hair, I come out with a handful of hair in my hands. Fortunately I do have a very thick head of hair. My main problem is that I have gained about 20 to 30 pounds in about six months with my meds. I hate that!!!! I do have some facial hair growth with the meds. Does anyone experience that? My menstrual cycles and facial hair growth have been very screwed up lately since I started taking any seizure meds. Is that uncommon? I have also not had good seizure control with Lamictal and Keppra either. I have had a lot of break through seizures lately. My doc has not changed my meds though. I am going in this Tuesday for depth electrodes. Maybe I will get some answers then.

Re: I took Topomax for one week.

Thats whats happening with my hair. But I have had weight loss. I found with Topomax I was having 2 cycles a month, and then I added the Keppra in and it went the opposite way and my cycle was over 35 days! Lamictal didn't control my seizures. I haven't stayed on the Keppra long enough to know as am coming off it. I have found it gave me skin problems as well. Am due to see neuro on Friday, should be interesting. Would like some time off meds. Good luck!

Re: Re: I took Topomax for one week.

I tried going on topomax about 4 years ago with dilantin and it did not work for me at that time. So I had to stay on dilantin. I changed to my meds to lamictal about 2 years ago and tried topomax with it again and it now works with me and have been on it for the past 2 years and going good.

Re: Breathing difficulties with Topamax

Definitely! Topomax feels like it's killing me right now. I'm on 400mg./day and whenever I go up or down a few stairs or start getting busy which is often with 2 kids, I feel like I've run a marathon plus my back and chest hurt as in pain, not soreness. If it doesn't go away soon, I'm calling my doctor. It's rediculous!

Re: Breathing difficulties with Topamax

Hi there.
Topamax is BAD! It does not really have any effect on seizures and YES, definately causes breathing problems. I would advise anyone on it to carefully monitor their breathing, as well as their heart rate and have an annual heart and kidney function checkup. In fact, INSIST on it with your doc. There is now a new generic out for Topamax, called Toplep. Same rubbish, just cheaper.

Believe, I hope you are doing well, and never stop asking questions when it comes to your health. Keep well.

Re: Re: Breathing difficulties with Topamax

Topamax was a nightmare for me. I was on it for two years. I suffered severe cognitive dysfunction, confusion, insomnia, depression, anxiety, cramps, vision problems to name a few. I had a crazy doc who must've had stock in Topamax because she refused to help me get on another drug (I coincidentally lost my job right after going on the topamax. My place of employment was going through new management and I guess I was coming across as not so bright and ended up getting let go for b.s. reasons). I ended up moving out of state, found a new doc and am on Keppra. So much better than the topamax.

I will say however that while I was on Topamax, I had no seizure activity. but in reality, I'd have traded in all those negative side effects for an occasional seizure. It was THAT bad.